Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2023, 3:03 PM CDT for 4 counties in Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 3:03 PM CDT (20:03 UTC)
- Expired
- Jul 5, 2023, 3:18 PM CDT
- In force
- 15 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fulton County, IL, Mason County, IL, Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WUUS53 KILX 052003
SVRILX
ILC057-125-143-179-052030-
/O.NEW.KILX.SV.W.0178.230705T2003Z-230705T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
303 PM CDT Wed Jul 5 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Fulton County in west central Illinois...
West central Tazewell County in central Illinois...
Northeastern Mason County in central Illinois...
South central Peoria County in central Illinois...
* Until 330 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located 7 miles southeast
of St. David, or 10 miles southeast of Canton, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Manito around 315 PM CDT.
Glasford around 320 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9000 4052 9025 4064 9010 4056 8971
4034 8974
TIME...MOT...LOC 2003Z 237DEG 34KT 4043 8993
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Bumgardner1 follow-up statement
166
WWUS53 KILX 052018 RRA
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
318 PM CDT Wed Jul 5 2023
ILC057-125-143-179-052028-
/O.CAN.KILX.SV.W.0178.000000T0000Z-230705T2030Z/
Fulton-Tazewell-Mason-Peoria-
318 PM CDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON...WEST
CENTRAL TAZEWELL...NORTHEASTERN MASON AND SOUTH CENTRAL PEORIA
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4028 9000 4052 9025 4064 9010 4056 8971
4034 8974
TIME...MOT...LOC 2013Z 237DEG 34KT 4051 8977
$$
BumgardnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:53 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 12:53 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1253 PM CDT Wed Jul 5 2023 .SYNOPSIS... Issued at 1243 PM CDT Wed Jul 5 2023 Hot and muggy conditions will be present once again today with high temperatures topping out in the upper 80s to low 90s. A cold front will move through the area through this evening, sparking the development of showers and thunderstorms, including some severe. Cooler weather will filter in behind the front with highs only in the upper 70s to low 80s Thursday through the weekend. && .UPDATE... Issued at 1103 AM CDT Wed Jul 5 2023 Increased PoPs for west central IL starting before noon as an the intersection of outflow from western Missouri convection with a cold front approaching from the northwest heads for the area. Currently this intersection is near northeast MO/southeast IA and beginning to develop an MCV-like structure heading east- northeastward. The environment to the east has already developed 1500+ J/kg MLCAPE with a weakening cap, on its way to an expected 2000-3000 J/kg with further diurnal heating in mostly sunny skies. Temperatures are already in the mid 80s, with dewpoints lower to mid 70s, supporting a developing instability-rich environment which should be conducive for strong to severe thunderstorms. A slight risk of severe thunderstorms has been designated for nearly the entire central/southeast IL forecast area, mainly for scattered severe wind gusts, but also for isolated large hail over 1 inch diameter, and this continues to look good given HREF max wind gust bullseyes of 60 mph with the anticipated convection. Highs today around 90 still look on track. 37 && .DISCUSSION... Issued at 342 AM CDT Wed Jul 5 2023 A decaying MCS located over western Missouri early this morning will continue to weaken as it dives south/southeastward into the Ozarks. Gentle southerly flow is positioned over central IL in between high pressure to our east and an approaching cold front to our west. Temperatures as of 3 am were in the low to middle 70s with dewpoints near or just a few degrees below that, making things feel very muggy. A longwave trough will approach from the northwest today, with a surface cold front progged to spread southeast, entering our western counties by early this afternoon. A tropical-like airmass will develop out ahead of the cold front with dewpoints topping out in the low to mid 70s. High dewpoints and daytime heating will result in moderately strong instability by this afternoon with CAPE values of 2000-2500+ J/kg. The mid/upper jet stream will be displaced off to our northwest, keeping wind shear on the weaker side. Guidance suggests anywhere from 20-25 kts of effective shear, which should limit long-lived severe storms. Loosely organized convection should develop by early to mid afternoon near or just west of the IL River, spreading east going into the evening. A few strong to severe storms will be possible with damaging wind gusts and marginally severe hail being the primary hazards. The cold front should reach the IL/IN border shortly before midnight, putting an end to the severe threat. PWATs nearing 2 inches, deep warm cloud depths of 3-4 km, and tall skinny CAPE suggest rainfall rates could be quite efficient with storms this afternoon/evening. The cold front should be progressive enough to prevent widespread water issues, but localized flooding may result underneath any stronger storms especially over areas that received heavy rains the last several days. The 05.00Z HREF shows mean QPF amounts for this event ranging from a 0.10-0.50", with the the PMM (probability-matched mean) showing a few convective related speckles over 1". Some shower and storm activity may continue east of I-57 going into Thursday morning, though chances are low (20-40%) as Canadian high pressure sinking into the central CONUS works to dry things out. Cooler conditions filter in behind the cold front with high temperatures looking to top out in the upper 70s to low 80s Thursday through the weekend. Zonal flow aloft will be present through the start of the weekend before transitioning to northwesterly as ridging over the southwest US strengthens. Several mid/upper disturbances will track along the unrestricted flow aloft, bringing various chances for showers and storms this weekend onward. The next window of opportunity for possibly a few strong to severe storms looks to be on Saturday when dewpoints surge back into the upper 60s and flow aloft is enhanced. NMA && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1253 PM CDT Wed Jul 5 2023 Scattered thunderstorms will develop near an KIJX-KGBG line and progress eastward through the central IL terminals through 01Z before moving off to the northeast. Additional showers and a few thunderstorms could continue until 06Z-09Z. Primarily VFR conditions are expected, however thunderstorms could produce localized IFR vsby, MVFR cigs, and gusty winds to 30 kts. An isolated severe wind gust to 50 kts also possible. Winds S-SE 8-10 kts, turning clockwise through the period, and becoming NW by 06Z-09Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 5, 12:58 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1258 PM CDT Wed Jul 5 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1258 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. There is a marginal to slight risk of severe storms across most of central Illinois, with damaging winds the primary hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms thunderstorms are expected Thursday afternoon. Those are not expected to become severe. Thunderstorms are possible again at times from Friday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 and 10 pm. Expected storm motion is toward the northeast around 20 mph. 37
In the hours before
Special weather statement, Jul 5, 1:56 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
156 PM CDT Wed Jul 5 2023
ILZ029-036-051915-
Peoria-Fulton-
156 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northeastern Fulton
and southwestern Peoria Counties through 215 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or near Canton, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trivoli around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 8996 4064 9005 4074 8996 4063 8975
TIME...MOT...LOC 1856Z 226DEG 19KT 4063 8997
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BumgardnerSpecial weather statement, Jul 5, 2:01 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
201 PM CDT Wed Jul 5 2023
ILZ040-047-051915-
Schuyler-Cass-
201 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of western Cass and
south central Schuyler Counties through 215 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Beardstown around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4019 9056 4002 9033 3989 9051 3992 9054
3997 9051 3999 9052 3998 9059 4002 9062
4003 9061 4002 9063 4004 9065
TIME...MOT...LOC 1901Z 234DEG 17KT 4007 9052
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BumgardnerSpecial weather statement, Jul 5, 2:12 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 PM CDT Wed Jul 5 2023
ILZ036-040-047-051930-
Schuyler-Cass-Fulton-
212 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southwestern Fulton,
northwestern Cass, central Schuyler and southwestern Mason Counties
through 230 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Littleton, or 7 miles north of Rushville, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vermont around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4028 9069 4028 9047 4027 9045 4036 9044
4015 9028 4014 9033 4012 9035 4012 9032
4006 9029 4006 9026 3993 9047 4024 9073
TIME...MOT...LOC 1912Z 227DEG 17KT 4023 9058
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BumgardnerSpecial weather statement, Jul 5, 2:19 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
219 PM CDT Wed Jul 5 2023
ILZ037-041-042-051930-
Logan-Tazewell-Mason-
219 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northwestern Logan,
southern Tazewell and east central Mason Counties through 230 PM
CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
San Jose, Emden and Hartsburg around 230 PM CDT.
This includes Interstate 155 between mile markers 5 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4014 8960 4025 8973 4035 8954 4027 8939
TIME...MOT...LOC 1916Z 237DEG 14KT 4021 8960
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BumgardnerSpecial weather statement, Jul 5, 2:26 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
226 PM CDT Wed Jul 5 2023
ILZ036-040-051945-
Schuyler-Fulton-
226 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southwestern Fulton
and central Schuyler Counties through 245 PM CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ipava, or 10 miles west of Lewistown, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Fulton
and central Schuyler Counties, including the following locations...
Smithfield, Marietta, Bernadotte and Table Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4049 9045 4060 9023 4032 9024 4017 9045
TIME...MOT...LOC 1926Z 249DEG 10KT 4042 9035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BumgardnerSpecial weather statement, Jul 5, 2:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
251 PM CDT Wed Jul 5 2023
ILZ037-041-042-052015-
Logan-Tazewell-Mason-
251 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northwestern Logan,
southeastern Tazewell and east central Mason Counties through 315 PM
CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, or 11 miles northwest of Lincoln, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hopedale.
This includes Interstate 155 between mile markers 3 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4013 8951 4022 8968 4054 8954 4054 8939
4038 8930
TIME...MOT...LOC 1951Z 226DEG 16KT 4029 8949
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BumgardnerThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:26 PM CDT | Special Weather Statement | ILX | Schuyler | 19 min |
| Jul 5, 1:45 PM CDT | Special Weather Statement | ILX | Schuyler | 15 min |
| Jul 5, 1:53 PM CDT | Special Weather Statement | ILX | Mason | 22 min |
| Jul 5, 1:56 PM CDT | Special Weather Statement | ILX | Peoria | 19 min |
| Jul 5, 2:01 PM CDT | Special Weather Statement | ILX | Schuyler | 14 min |
| Jul 5, 2:12 PM CDT | Special Weather Statement | ILX | Schuyler | 18 min |
| Jul 5, 2:19 PM CDT | Special Weather Statement | ILX | Logan | 11 min |
| Jul 5, 2:26 PM CDT | Special Weather Statement | ILX | Fulton | 19 min |
| Jul 5, 2:40 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 35 min |
| Jul 5, 2:51 PM CDT | Special Weather Statement | ILX | Tazewell | 24 min |
| Jul 5, 3:15 PM CDT | Special Weather Statement | ILX | Knox | 15 min |
| Jul 5, 3:22 PM CDT | Special Weather Statement | ILX | Logan | 23 min |
| Jul 5, 3:32 PM CDT | Special Weather Statement | ILX | Logan | 28 min |
| Jul 5, 3:37 PM CDT | Special Weather Statement | ILX | Tazewell | 23 min |
| Jul 5, 3:43 PM CDT | Special Weather Statement | ILX | Macon | 17 min |
| Jul 5, 3:55 PM CDT | Special Weather Statement | ILX | Logan | 20 min |
| Jul 5, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 13 min |
| Jul 5, 4:10 PM CDT | Special Weather Statement | ILX | McLean | 35 min |
| Jul 5, 4:15 PM CDT | Special Weather Statement | ILX | Logan | 15 min |
| Jul 5, 4:19 PM CDT | Special Weather Statement | ILX | Macon | 26 min |
| Jul 5, 4:24 PM CDT | Special Weather Statement | ILX | McLean | 21 min |
| Jul 5, 4:32 PM CDT | Special Weather Statement | ILX | Stark | 13 min |
| Jul 5, 4:43 PM CDT | Special Weather Statement | ILX | DeWitt, Macon, Moultrie, Piatt, Shelby | 32 min |
| Jul 5, 4:46 PM CDT | Special Weather Statement | ILX | McLean | 29 min |
| Jul 5, 5:13 PM CDT | Special Weather Statement | ILX | Piatt | 32 min |
| Jul 5, 5:19 PM CDT | Special Weather Statement | ILX | Clay, Effingham, Moultrie | 26 min |
| Jul 5, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Coles, Cumberland, Effingham, Jasper, Shelby | 18 min |
| Jul 5, 5:48 PM CDT | Special Weather Statement | ILX | Cumberland, Jasper, Richland | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.